Citation: AbsintheGelatin. "Passing-Out Nightmare!: An Experience with 5-HTP (exp75104)". Erowid.org. Aug 17, 2011. erowid.org/exp/75104
This is an account of my seriously horrendous experience with 5-HTP. I will begin at the beginning.
I began taking 5-HTP as a replacement for St. John's Wort after I learned that the latter had been reported to cause interactions with oral birth control (ortho tri-cyclen lo). I tapered off the St. John's Wort for three days before I introduced the 5-HTP into my body in pill form. I am relatively sure that any positive effects I received from the 5-HTP were actually a result of the St. John's Wort that was still being gradually metabolized in my system during this period. I mention this period of overlapping to help everyone fully understand what happened the next day.
I wake up in a frustrated mood. The 5-HTP that seemed to have worked so well yesterday morning did not produce any noticeable effects into yesterday afternoon. It was a new day that I desperately wanted to enjoy in the same manner that I had enjoyed the day before it. I take 1 pill (100 mg) of 5-HTP and hope that I will feel some effects after I finish showering and getting ready for the day.
I am all ready to go. I am not feeling anything so I take another 100 mg of 5-HTP. My husband asks me to drive to the meeting we are going to and I agree.
In and out of Circle K. Not feeling anything except for vague hunger.
While driving on the freeway I start to feel some general malaise and some faint nausea. My husband asks me a question but I feel too weak to answer. He waits patiently for my reply but I feel too weak to move my mouth, as if my consciousness is totally wrapped up in some daydream that it cannot shake loose. I probably would have pulled over at this point had I known that my silence was not some random and and flippant display of my will, but my body's involuntary reaction to the fact that something was seriously wrong with it. The heat inside the car feels like a nice warm blanket but I am beginning to feel nauseous so I cannot enjoy it. I manage to communicate (telepathically?) to my husband that I am feeling seriously ill and need to pull over.
There is some time dilation/distortion beginning as I pull off at the closest exit. Here it seems that everything is happening at once as I am trying to exit the freeway- sounds seem as though they are coming from a million miles away, traveling through the thick and gelatinous air. A numbness and tingling has come over my face and arms and my vision is assailed with patches of black that quickly merge into a total blackness that vividly contrasts the wobbling sonic cacophony of the traffic around me. The freeway is NOT the most ideal place to pass out!!! Through some miracle I find a place to pull over and we drive to the nearest hospital.
We arrive at the hospital (ER entrance) and I mumble incoherent answers to the simple questions that are being posed to me by the receptionist. My face is flushed and hot. I am swiftly received and given a wheelchair. My pulse is taken in some intermediate room first on one arm and then the other. After determining that my pulse is indeed 'that low' I am sent to the actual ER.
I am now in a sterile white cubicle with pictures of desert life on one wall and evil looking machines crowded into the corner of the opposite wall. My husband masks his look of concern quite effectively but for some reason he keeps wanting me to talk to him. He keeps looking over at one of the compassionless machines to my left and rubbing my hand. What the hell is going on?? I feel cold and weak and tired. I glance at the machine out of curiosity and find that my pulse is 37. Damn!
I spend the next couple of hours convalescing and enjoying a chest x-ray, IV and urine/blood tests. My nurse leaves to attend to another patient who requires CPR. (He dies...) A woman comes in whose son is having a seizure and needs to be intubated. She sits in a chair directly across from the curtain that is drawn around my room and sobs uncontrollably, begging them not to put the tube down his throat. I have GOT to get out of here!!!! I can't help but feel grateful that I am OK .....
My vitals have stabilized and the saline drip has done wonders for the moderate dehydration that I didn't know I had. My husband and I thank the doctor and nurses and leave as soon as the paperwork goes through. The doctor advised that I discontinue using 5-HTP. I told him that that sounded like a great idea. I didn't tell him that my experience using 5-HTP was still better than using Paxil, Prozac, Zoloft or Wellbutrin. It is just a story for another day!
PLEASE be careful with herbal supplements. I am not sure how much the 5-HTP contributed to my negative experience but I do know that after living in the desert for over 10 years I have developed a way to deal with moderate dehydration. Be careful with this stuff!
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.